MAUDE Adverse Event Report: TERUMO BCT SPECTRA OPTIA; SPECTRA OPTIA APHERESIS SYSTEM

TERUMO BCT SPECTRA OPTIA; SPECTRA OPTIA APHERESIS SYSTEM
Model Number 61000
Medical Device Problem Code No Apparent Adverse Event (3189)
Health Effect - Clinical Codes Insufficient Information (4580); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/27/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation: preventative maintenace (pm) was completed on the machine at the customer site.Firstaccumulatedvolumelowalarm and finalaccumulatedvolumelowalarm were confirmed to have occurred during run, same as the reported condition.Investigation is in process.A follow up report will be provided.
 
Event or Problem Description
The customer reported that during a continuous mononuclear cell collection (cmnc) procedure, they received the alarms 'patient's fluid balance may be 10% lower than reported' and 'patient's fluid balance may be 30% lower than reported.' patient information and outcome are not available at this time.
 
Additional Manufacturer Narrative
This report is being filed to provide additional information in e.1 and e.3.
 
Additional Manufacturer Narrative
Root cause: review of the dlog did not indicate a conclusive root cause for the multiple ¿patient¿s fluid balance may be lower than reported¿ alarms which occurred during the procedure.After the third and final ¿patient¿s fluid balance may be 30% lower than reported¿ alarm was generated the run was ended by the system.Review of the images shows the interface was very high in the channel around the same time the reservoir accumulation began which led to the fluid balance alarms.This likely indicates there may have been an occlusion in the inlet line limiting the amount of fluid entering the set.The fluid balance alarms occur if the system detects a discrepancy with how much fluid should be in the reservoir and how much the pumps are contributing.Typical causes for this alarm can include an obstruction in the inlet line, collect line above or below the cassette, normal variation in pump stroke volume or the reservoir sensor failed.After the fluid balance alarm, the operator did not open the centrifuge door per the alarm screen instructions to check for proper loading of the kit.Review of the aim images for this procedure did indicate the interface was high in the channel around the same time the alarms began to generate.The inlet pressure sensor signals also changed around the same time likely indicating there was a restriction/occlusion in the inlet line after the inlet pressure sensor.This could have been caused by clumping in the inlet line trap leading to less fluid entering the system causing the interface to rise and the fluid balance alarms.In general, the likelihood for platelet clumping to occur during a run is difficult to predict since it is not dependent on a specific platelet count and varies by patient.For that reason, every procedure should be observed for clumping in the connector and the collect port.The initial inlet:ac ratio was set to 12 and remained there for the entirety of the procedure.
 
Additional Manufacturer Narrative
Investigation: further evaluation of this event has determined that the device did not cause or contribute to a death or serious injury, nor is there a likely potential for death or serious injury associated with this event based on additional investigational information.Dlog analysis states ending fluid balance was 110% and the customer did not report or allege an adverse event occurred.The device serial number history report indicates no further related issues have been reported for this device.One year of service history was reviewed for this device with no issues related to the reported condition identified.The run data file was analyzed for this event.Review of the rdf did not indicate a conclusive root cause for the multiple ¿patient¿s fluid balance may be lower than reported¿ alarms which occurred during the procedure.After the third and final ¿patient¿s fluid balance may be 30% lower than reported¿ alarm was generated the run was ended by the system.Review of the images shows the interface was very high in the channel around the same time the reservoir accumulation began which led to the fluid balance alarms.This likely indicates there may have been an occlusion in the inlet line limiting the amount of fluid entering the set.The fluid balance alarms occur if the system detects a discrepancy with how much fluid should be in the reservoir and how much the pumps are contributing.Typical causes for this alarm can include an obstruction in the inlet line, collect line above or below the cassette, normal variation in pump stroke volume or the reservoir sensor failed.After the fluid balance alarm, the operator did not open the centrifuge door per the alarm screen instructions to check for proper loading of the set.Review of the aim images for this procedure did indicate the interface was high in the channel around the same time the alarms began to generate.The inlet pressure sensor signals also changed around the same time likely indicating there was a restriction/occlusion in the inlet line after the inlet pressure sensor.This could have been caused by clumping in the inlet line trap leading to less fluid entering the system causing the interface to rise and the fluid balance alarms.In general, the likelihood for platelet clumping to occur during a run is difficult to predict since it is not dependent on a specific platelet count and varies by patient.For that reason, every procedure should be observed for clumping in the connector and the collect port.The initial inlet: ac ratio was set to 12 and remained there for the entirety of the procedure.Investigation is in process.A follow up report will be provided.
 
Event or Problem Description
The patient's gender and weight were obtained from the run data file; the patient's id and age are unknown.The customer did not respond to attempts for patient information.

Brand Name
SPECTRA OPTIA
Common Device Name
SPECTRA OPTIA APHERESIS SYSTEM
Manufacturer (Section D)
TERUMO BCT
lakewood CO 80215
MDR Report Key11349340
Report Number1722028-2021-00076
Device Sequence Number14296288
Product Code GKT
UDI-Device Identifier05020583610002
UDI-Public05020583610002
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K183081
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 02/19/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number61000
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/27/2021
Supplement Date Received by Manufacturer03/25/2021
04/14/2021
06/30/2021
Initial Report FDA Received Date02/19/2021
Supplement Report FDA Received Date04/06/2021
04/30/2021
07/01/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Weight10